Common Illness

Vomiting and Diarrhea

Vomiting and diarrhea are common childhood illnesses.  They can occur separately, or at the same time.  Diarrhea is an unusual increase in the number of stools (or bowel movements) per day or an increase in the looseness or amount of water in the stool.  Diarrhea is most commonly caused by a viral infection of the intestinal tract.  However, infants and young children can have more frequent or more loose stools for other reasons, including viral upper respiratory infections (e.g. colds or ear infections) or inability to digest certain foods or drinking too much juice.  Diarrhea caused by an intestinal virus usually clears up after 5 to 7 days.  The treatment of vomiting and diarrhea is aimed at preventing your child from becoming dehydrated while he/she naturally recovers from the infection.  Antibiotics are not helpful in treating virus-caused diarrhea.  Other medicines such as Kaopectate or Lomotil, medicines which slow down the diarrhea, can make the infection last longer and make your child more ill.

Treatment of Vomiting

Frequently vomiting and diarrhea occur together.  Treat the vomiting first and then follow instructions for diarrhea.
1. Do not give any fluids (including water) or solids for 2-4 hours after the last episode of vomiting.  This is important.
2. After the initial 2 to 4 hours of stomach rest, start clear liquids very slowly.  For infants use pedialyte 1/2 oz. every 20 minutes.  For toddlers 1 oz. of pedialyte or Gatorade.  For older children, Gatorade, Popsicles, flat pop and soup broth.  Repeat the small amount every 20 minutes.
3. If your child keeps the liquid down after the first hour, double the amount and continue offering every 20 to 30 minutes.  You can continue to double the amount every hour.
4. If your child starts vomiting again, wait an additional 2 to 4 hours and try again.  If this fails please call the office.

Note: Trying to hurry the process by offering your child liquids or solids too soon or too much will only cause the vomiting to return.
5. Once your child has kept down liquids for about 4 hours you may start bland foods like crackers, cereal, toast, rice, non-citrus fruits like bananas and apples (applesauce), mashed potatoes, spaghetti, vegetables and soup.  It is best to give smaller amounts more frequently.  After 2-4 hours of keeping down bland foods, your child may return to a regular diet, including milk products.  If diarrhea is present see below.

Treatment of Diarrhea

The main goal of treatment is to keep your child well hydrated.  This can best be accomplished by adjusting your child’s diet.
1. Breast fed infants: Continue breast-feeding and give your baby extra liquids like pedialyte and juice.
2. Other infants and children: If your child is vomiting follow the above vomiting guidelines first.  The current recommendation for treatment of diarrhea is to continue giving solid foods and to offer additional liquids.  The best fluid to prevent dehydration is pedialyte.  Gatorade can be substituted for toddlers and older children.  If your child has blood or mucous in the stools please call us.  For most children with diarrhea, stopping milk products is not necessary.
3. Foods like bananas, rice cereal, applesauce, toast, boiled rice or spaghetti, cooked carrots, crackers and cereal will help the stools firm up quicker.
4. If the diarrhea lasts longer than seven days please call the office.

Dehydration

The major problem with vomiting and diarrhea is dehydration.  This happens when someone loses more fluids than he/she takes in.  If your child develops signs of dehydration he/she needs to be seen by us.

Signs of Dehydration
* Dry tongue, lips or inner cheek
* No tears when crying
* No urine for 10-12 hours
* Sunken eyeballs or fontanel (soft spot)
* Listlessness (very sleepy)

Other Associated Problems

If your child has any of the following, he/she should be seen:
* Severe stomachache or headache
* Blood in vomit or stool
* Very irritable or fussy
* Temperature greater than 103 (greater than 100.5 in infants
less than 2 months old) by rectal temp.
* Earache
* Diarrhea which is not better in 7-10 days
* Child not better after 24-48 hours if on a special diet
* Diarrhea is severe (one bowel movement an hour for several hours)
* Confusion
* Listless or very sleepy
* Continuous vomiting without diarrhea
* Head injury

Diaper Rash from Diarrhea

When stool contacts the skin, the skin can become irritated and red.  As you might expect, when an infant or young child has diarrhea, a skin rash frequently develops on the child’s buttocks.  To protect your child’s skin, wash it after each bowel movement, dry it well and cover it with a thick layer of Vaseline or A and D ointment.  This protection is especially important at night or during naps when diapers are changed less often.  Call our office if your baby’s bottom is developing raised red spots or blisters.

Pain and Fever Relievers

There has been a lot of publicity on the use of pain and fever relievers, which has caused some confusion. Hopefully the following information will help you in making the decision of which to use and how to properly use it.

Pain and fever relievers are safe and effective medications when given in the proper amount and type. Medications for infants are usually concentrated in a liquid form and are given with the enclosed dropper. For older children, medicine in the liquid form should be given with a medication spoon, medicine dropper or medication cup to provide proper amount. Giving medication with a normal spoon used for eating may give too little or too much of the medication. Too much of a medication may cause side effects, while too little of a medicine will not relieve the symptoms. Do not use the dropper from one bottle of medicine to dose another medicine because they may not be dosed the same.

All pain and fever relievers come in different strengths. Always check what type of medicines you are giving and if you are giving the proper dose. Most medications give dosages by age and/or weight. If the approximate weight is known, determining the dosage by weight is the most accurate. You can also check the proper amount of medication to give by checking the Caring for Your Baby booklet from our office.

There has been a lot of scary information out about Tylenol. It is perfectly safe to use when given in the proper amount. Tylenol is a non-aspirin product that works well for most fevers, pain and injuries. It may be given every four hours.
Motrin contains ibuprofen and works well for teething, fevers, pain and injuries. Motrin is normally given every 6 to 8 hours. It may be given every four hours for high temperatures.

Aspirin or baby aspirin should NOT be given to infants and children. Reyes syndrome is linked to the use of aspirin during a viral illness. You should only use aspirin if specifically directed to do so by us.
Please call or ask if you have any other questions.

OTC Cough and Cold Preparations

Over the counter cough and cold preparations contain medications from one or more of four drug classes.  Each manufacturer creates their own unique combinations and gives the products their own special names.  Although there are some general meanings, exact determination of the active ingredients requires reading the label.

Antihistamines- Antihistamines are drugs that block the effects of histamines.  Histamines are released during allergic reactions and cause watery and itchy eyes, clear runny nose and itchy nose and sneezing and hives.  Antihistamines decrease these symptoms.  Antihistamines also decrease itching due to allergies or eczema.  The most common antihistamine is Diphenhydramine or Benedryl.  Chlorpheniramine is also an antihistamine.  Antihistamines cause drowsiness and are frequently added to “nighttime” formulas because they cause drowsiness.  Antihistamines have no effect on the symptoms of colds or sinus infections.  Products labeled for runny nose, allergy and nighttime usually contain antihistamines.

Decongestants- Decongestants are drugs that cause shrinking of the blood vessels in the nose resulting in decreased nasal congestion and discharge.  They are helpful in relieving symptoms associated with colds, sinus infections and allergies.  Some children may become irritated or agitated.  Decongestants can aggravate hypertension.  One previously used decongestant (phenylpropanolamine) was associated with strokes in adults and is no longer available.  Pseudoephedrine can be altered to methamphetamine and so the state now requires all products containing Pseudoephedrine to be kept behind the counter.  Most manufacturers are switching to phenylephrine.  Products for stuffy nose and/or congestion usually contain a decongestant.

Cough Suppressants- Cough suppressants are drugs that act centrally in the brain to decrease the cough reflex.  There are questions regarding the benefits of suppressing a cough although the products are effective.  Two drugs are primarily used.  Dextromethorphan is available over the counter.  It is in the same drug class as codeine but much milder.  Codeine is also used as a cough suppressant but it requires a prescription.  Some cough medicines will also contain an antihistamine (phenerghan).
Antihistamines cause drowsiness they do not decrease cough.  Although cough suppressants have limited effectiveness, they are safe.  Most kids cough due to drainage and decongestants are more effective for this.  Coughs due to lung irritation or wheezing will probably not be affected by a cough suppressant.   Most coughs are treated for the sake of the parents, not the benefit of the child.
Expectorants- Expectorants (guaifensin) are supposed to loosen mucous and make it easier for the patient to cough.  They have no proven benefit.  The FDA has not prohibited their use because they are harmless.  Mucinex is being heavily advertised and the “mucinex” part of that drug is guaifensin.  Mucinex DM has dextromethorphan also.

CMG does not have a “preferred” agent for cough and cold because manufacturers constantly change preparations and dosing schedules.  OTC cough and cold preparations do not cure or prevent anything.  Their sole benefit is in temporarily relieving symptoms.  Parents may be advised to use a decongestant for nasal congestion.  For patients with coughing and congestion, a cough and cold preparation can be suggested.

THERE IS NO BENEFIT TO TELLING PARENTS TO SWITCH BRANDS IF THE INGREDIENTS ARE THE SAME!!

All of these preparations are not recommended in children under 4 years.  Antihistamines should be dosed by weight for allergic reactions in children under 2 years (see Benedryl dosing chart).  We do not recommend the fever and cold combinations because the recommended dose for the cold.

Preparation may not adequately treat the fever.  The same goes for the “sore throat formula”.  It contains acetaminophen or ibuprofen but usually not in adequate doses for fever control.  Parents may use acetaminophen or ibuprofen separately for fever or sore throat in addition to the cold preparations.  Dosages for these products should come from the product label.  Most OTC preparations break down dosing as 12 yrs and up, 6 yrs to 11 yrs and  2 yrs to 6 yrs.  The dose for a 6-12 yr old is ½ of adult dose.  The dose for a 2-6 yr old is one half of the 6-12 yr dose.   Manufacturers change their formulations too often for us to rely on dosage charts to dose.  Parents need to consult the label.  We do not recommend any OTC cough and cold preparations for children under 2.

Fever Treatment

Fevers are very common in children and are a sign that your child may be sick or teething. A fever is the result of the body’s immune system and may help the body’s white blood cells (WBC’s) work better in fighting off an infection. A fever is not dangerous unless it is above 106 degrees for many hours. Treating a fever with acetaminophen (Tylenol) or ibuprofen (Motrin, Advil) may make your child more comfortable but will not cure the fever. Use one or the other, do not alternate! The main treatment for a fever is directed at the cause (antibiotics for bacterial infections, time for viral infections). We will need to see your child for a sick visit to diagnose the cause of your child’s fever. In infants, a rectal temperature is the most accurate.

  1. Dosage of Acetaminophen or Ibuprofen products

Weight (lbs)                  Age                  Acetaminophen (mg)                 Ibuprofen (mg)

6-11                              0-3 mos                        40                                 40

12-17 lbs                       4-11 mos                      80                                 80

18-23 lbs                       12-23 mos                     120                               100

24-35 lbs                       2-3 yrs                          160                               150

36-47 lbs                       4-5 yrs                          240                               200

48-59 lbs                       6-8 yrs                          320                               250

60-71 lbs                       9-10 yrs                        400                               300

72-95 lbs                       11 yrs                           480                               350

Dose can be given every 4 hours.

  1. If the temperature is above 104 degrees F, you can use lukewarm water in addition to acetaminophen or ibuprofen. Let your child sit in the bathtub or use a washcloth and warm water. The cooling effects of the water are the result of water drying from the skin so you don’t need to use cold water. The warm bath will lower the temperature over twenty to thirty minutes but it will go back up.   If your child is shivering or uncomfortable during the warm bath, stop and bundle your child until they are comfortable again.
  2. We need to see your child under the following conditions:
Colds In Children

Colds or upper respiratory infections (URI’s) are the most common illnesses children have in the first several years of life. Most children will get six to eight colds a year. Children who attend day care centers can have eight to ten colds a year. Viruses cause almost all URI’s. They are spread through coughing, sneezing or direct contact with infected mucous from someone who has a cold. Colds are not caused by cold air or drafts or going outside without a coat. Most colds occur during the fall, winter and early spring months.

Young children have more frequent colds because their body’s defense against infections (their immune system) is not yet developed. Most children need to acquire 100 or more infections by the time they are ten years old to develop adequate immunity. Your child’s frequent colds now will mean fewer colds later.
The most common symptom of a cold is a runny or stuffy nose. A sore throat or dry cough (especially at night) is also common. Fever may be present in the first few days and is usually mild but can be as high as 102 degrees. Children don’t eat as well when they are sick and will be less active and playful. Most colds last from 3-7 days. Your child’s nasal drainage may turn cloudy during the middle of the cold.

There is no cure for the cold. Over the counter medication may help with the symptoms but do not make the cold go away faster or make your child less likely to develop a secondary infection (sinus infection, ear infection). A humidifier may help at night. Make sure you change the water every day. Elevating the head of your child’s bed will help his nose drain better. Encourage your child to drink lots of liquids. Antibiotics have no effect on colds and do not prevent secondary infections. Tylenol or Motrin can be used for fever.

Infants can be treated with saltwater drops and a suction bulb. Infants must breath through their nose during feeding and sleeping so use the drops and suctioning before these times. We do not recommend over the counter cold medicines before 4 years of age.

Children over 4 years old may get relief from a decongestant (pseudoephedrine, phenylephrine). These medicines shrink the blood vessels in the nose and decrease drainage and congestion. Some children will become irritable or agitated with these medicines. Try decreasing the dose or stopping if this occurs.

Children who have a temperature associated with a cold that lasts longer than two days or complain of an earache or sore throat should be seen in the office. A cold that lasts longer than seven days or a cold that gets better and than worse may be a sign that your child has a bacterial infection and should be seen in the office.